Article

Haloperidol-Induced Extrapyramidal Symptoms in a Young Male with Alcohol Dependence Syndrome and Emotionally Unstable Personality Disorder

Arunkumar K1, Haripriya Gurumoorthy2★★ Corresponding author

  1. 1Department of Psychiatry, Government Medical College, Orathur, Nagapattinam, Tamil Nadu, INDIA.
  2. 2Department of Pharmacy Practice, EGS Pillay College of Pharmacy, Nagapattinam, Tamil Nadu, INDIA.

CORRESPONDENCE

Haripriya Gurumoorthy

Department of Pharmacy Practice, EGS Pillay College of Pharmacy, Nagapattinam, Tamil Nadu, INDIA.

priyahari24302@gmail.com

Received: 16-12-2025; Revised: 22-01-2026; Accepted: 09-03-2026.

Volume 19, Issue 3 · pp. 438–441 · PUBLISHED · DOI: 10.5530/ijopp.20260588

View on IJPP original site ↗

ABSTRACT

Aim/Background: To report a case of haloperidol-induced Extrapyramidal Symptoms (EPSEs) in a young male with alcohol dependence syndrome and emotionally unstable personality disorder. Materials and Methods: A 27-year-old male with chronic alcohol use, seizure disorder, and personality disorder was initiated on haloperidol during complicated alcohol withdrawal. ADRs were assessed using WHO-UMC and Naranjo scales. Results: The patient developed tremors within 24 hr despite prophylactic trihexyphenidyl. Haloperidol was discontinued and replaced with quetiapine, leading to complete symptom resolution. Causality assessment indicated a probable reaction. Conclusion: Even low-dose haloperidol can induce EPSEs in vulnerable populations. Prompt identification, drug withdrawal, and substitution with safer antipsychotics are essential.

KEYWORDS

Open in new tab

REFERENCES

As published

Showing references and in-text citations exactly as published.

    Cite this article

    SELECT FORMAT

    K, A., & Gurumoorthy, H. (). Haloperidol-Induced Extrapyramidal Symptoms in a Young Male with Alcohol Dependence Syndrome and Emotionally Unstable Personality Disorder. Indian Journal of Pharmacy Practice, 19(3), 438–441. https://doi.org/10.5530/ijopp.20260588